Tactile Hallucinations

I lay there in the hospital bed, exhausted though I hadn’t done much that day. I was still hooked up to a PCA pain pump as my surgery had just been the previous evening.

I can’t recall now exactly what opiate they were giving me; but it seemed to work for the pain, though I was also sweating diaphoretically. That didn’t bother me so much, as long as the pain stayed manageable.

I continued to hold the pump in my left hand as I turned off the TV and laid back in an attempt to get some rest. I clicked it one last time and then laid the pump within arm’s reach, just in case.

As I closed my eyes, I felt what seemed like cats arching their backs under my hands… Forcing me to pet them as cats are wont to do. My eyes shot open, but nothing was there. I knew logically nothing could be there… But it had felt so real.

The little old lady in the bed to my right – behind the privacy curtain – started whispering to herself in what I assume was Arrernte (the local aboriginal language – though it could have been one of the several other aboriginal languages.) This is something she did on and off… Whispering and singing to herself in her native language.

She paused her speech for a moment and I closed my eyes again.

This time as her whispers started again; it came with the sensation that hands were grabbing at my ankles and calves.

I rolled over as the irrational thought entered my mind that the woman was a witch casting spells or curses I couldn’t understand. Why would she want to bother with me?

I squeezed my fists tightly and reprimanded myself for the thought, fully aware that what I was experiencing was side effects from the drugs – and I wasn’t going to allow myself to succumb to the irrational paranoia that was trying to come upon me.

I was sweating profusely again and I knew I wouldn’t be able to rest this way, so I sat back up and turned the TV back on.

When the nurse came in to check on me, I told her I had been having tactile hallucinations and asked “Please… find me something different… I don’t like this. I really don’t like this.”

She seemed a bit surprised to hear the account of my side effects – I don’t know why as hallucinations are a well-documented side effect – but she complied with my request; going to the Doctor and getting a different pain prescription that significantly eased my paranoid mind…. and my diaphoresis.

…and there… Finally another promised post come through 😉 Only took four months Haha

Advertisements

7 Comments

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s